SATURDAY, Oct. 21, 2017 (HealthDay News) — Giving patients acetaminophen during surgery may reduce their risk of shivering when they wake up, according to a little study.
Latest Prevention & Wellness News
Up to half of patients have shivers along with chills when they regain consciousness after surgery. The cause can be unknown, nevertheless may be linked to the body cooling down, according to the study authors.
“Postoperative shivering can be a frequent complication in patients recovering by general anesthesia. This particular causes significant pain along with discomfort,” said lead researcher Dr. Takahiro Tadokoro. He’s a physician anesthesiologist at the University of the Ryukyus in Okinawa, Japan.
“Postoperative shivering can also put a strain on the cardiovascular system. Therefore, we need to prevent This particular, especially in patients with cardiopulmonary risk,” Tadokoro added in a news Discharge by the American Society of Anesthesiologists.
The study included 37 gynecologic surgery patients. They were given either acetaminophen (Tylenol) or a placebo intravenously after receiving general anesthesia. Postoperative shivering occurred in about 22 percent of the patients who received acetaminophen, compared with nearly three-quarters of those who received the placebo.
Also, the severity of shivering was much lower among patients who received acetaminophen, the researchers said.
“We believe our findings can be widely applicable, as acetaminophen can be a relatively safe drug along with commonly used,” Tadokoro said.
The study was to be presented Saturday at the annual meeting of the American Society of Anesthesiologists, in Boston. Research released at meetings can be usually considered preliminary until published in a peer-reviewed medical journal.
— Robert Preidt
Copyright © 2017 HealthDay. All rights reserved.
SOURCE: American Society of Anesthesiologists, news Discharge, Oct. 21, 2017
Subscribe to MedicineNet’s General Health Newsletter